3 years ago my 20yo son experienced a grand mal seizure. His only medical history was asthma controlled by Advair inhaler. He was kept over night in the hospital and was noted to have acute tubular necrosis in the am. Testing also revealed increased pulmonary hypertension with mild right heart enlargement. EEG, CT, MRI, VQ scans, EKG and echocardiogram (except for elevated pressures) were all normal. He suffered from intermittent tachycardia (150 and above) and hypertension for several months. He was tested for every possible cause of pulmonary hypertension without any significant finding. Pulmonary pressures slowly returned to normal within 8 months.
For the past few months he has been experiencing lightheadedness. A month ago he felt very lightheaded and was noted to have a seizure which was described as stiffening, turning blue and lasting 3-4 minutes, he also bit his tongue.
Now the doctors are thinking possible cardiac cause for the seizure. Halter monitor showed no arrhythmia, echo showed no structural defect. Neurology testing shows no cause for seizure. Would a cardiac arrhythmia cause a seizure? If so what test should be done to determine he has a cardiac arrhythmia that could cause a seizure? A family member has a pacemaker for arrhythmia and syncope that was detected after a third tilt table test.
I am not a doctor but I have done my own research on arrhythmias and I haven't really come across much on seizures resulting from arrrythmias. There is a lack of proper blood flow to the body and brain when one is in tachycardia but if the rate only goes to 150 I see that as minimal. Has your son been tested for epilepsy? Has he been tested for autonomic dysfunction? I do hope you find your answers.
cardiac arrhythmias don't cause seizure; at least not to my knowledge and I worked in the cardiology field and have been to MANY cardiac arrests. I have never seen any patient in any kind of arrhythmia having a seizure. Pre-syncopy and pure syncopy, yes, but never a seizure. Could the medicine he was taking have this affect? Did he take this medicine for awhile, while all of this was happening, and then came off the medicine and improved? You really need to think about this. A rate of 150, if originated in the atrium, may make him a bit lightheaded, but those rates aren't bad, his normal rates would be much higher than that playing sports. If the rate originated in the ventricle, that may be a different story. I would consider asking for him to have a 48-72 hour Holter Monitor put on or better still a King Of hearts Monitor put on to wear for 30 days where he can record his heart rate when he has these symptoms.
I haven't heard of a cardiac arrhythmia causing a seizure either. If an arrhythmia causes problems with blood it can cause someone to blackout. It's not common on this board to hear someone report that they turned blue even when they've had a blackout (syncope).
Why is arrhythmia suspected in the last seizure, because he turned blue?
I too have seizures.... I have been to many neurologists cardiologist and I finally found a Dr who new what tests to do and for how long... I would only b sent home w a three day monitor..... But in your normal daily routine it can be very hard to carch in just three days so I was only diagnosed w palipatations.... This new dr had ke wear a monitor for a month I had several episodes where I feel lightheaded pass out and some times go into a seizure... Friday this dr preformed an ablation on my heart and I havent had an episode so far crossing fingers. I was apparently born w two circuits which was adding extra heart beats and making me pass out.... It takes time for this vircuit to mature before it can be found Im 25 so they said mine developed very early some arent found until their 50's..... Idk where you live but if your in dallas tx area look up Dr Brian Le..... Hes the best
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.